Indiana, 2022

Hail in Indiana, May 14, 2022

May 14, 2022 · NWS IND · 2 events in 2 counties and zones

Mild and rather moist lower levels combined with an approaching, weakening cold front to generate numerous early afternoon thunderstorms across central Indiana. Given the weak flow and low-shear environment, most storms were single-cellular with a very slow southerly storm motion.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Mild and rather moist lower levels combined with an approaching, weakening cold front to generate numerous early afternoon thunderstorms across central Indiana. Given the weak flow and low-shear environment, most storms were single-cellular with a very slow southerly storm motion. Amid scattered heavy rainfall rates were a couple reports of marginally large hail between Indianapolis and Bloomington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 14, 12:57 PM EST, 18 minutes earlier.

Area forecast discussion, May 14, 12:57 PM EST, 18 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Indianapolis IN
157 PM EDT Sat May 14 2022

.Mesoscale Update...
Issued at 157 PM EDT Sat May 14 2022

Latest ACARS sounding shows a good thermodynamic environment for
downbursts, and a poor kinematic environment for individual cell
longevity and storm organization. Radar has shown fairly robust
suspended cores aloft briefly, although midlevel lapse rates are
poor and dry air entrainment is optimal for starting the collapse
process fairly quickly after convective cells mature. A few
pronounced lower level divergence signatures have been seen
indicating downbursts. The most noteworthy one was just west of
Brownsburg about 30 minutes ago. We'll continue to see this
pattern through the diurnal convective cycle. Propagation has been
somewhat chaotic so far owing to weak low-level flow field but
there may be a tendency for south-southwestward propogation of
cells with time.

&&

.Short Term...(This evening through Sunday night)
Issued at 125 PM EDT Sat May 14 2022

Flow is weak across the area today, between a dying upper low in the
Southeast and a poleward lifting midlevel low north of the Dakotas.
Latest ACARS sounding has 20-25 knot max flow in the troposphere.
Surface winds are light and non-uniform, with a few corridors of
convergence inferred. The most pronounced is now in western
Indiana with the dying and very weakly baroclinic front tied to
aforementioned lifting wave. This is where convection should
become most concentrated later this afternoon.

Weak shear should result in short-lived single- and multi-cells with
the main hazard being brief strong to potentially damaging wind
gusts. Hail is possible, but storm mode and relatively weak midlevel
lapse rates should preclude a more substantial hail concern.
Convection should tend to propagate southeastward given modest
southerly mean flow convergent on the south side of cold pools.
Storms should propagate southeast of the area and diminish later
this evening.

Please refer to mesoscale updates for more details on convective
evolution through the afternoon and evening.

Meanwhile, upstream Pacific jet will migrate eastward carving out a
more pronounced shortwave trough at the base of the aforementioned
Canadian low. This will offer stronger winds aloft, more shear, and
forcing for ascent for our region tomorrow, leading to another round
of convection. The thermodynamic/kinematic environment will be
supportive of severe storms with damaging winds being the primary
threat. There is still considerable uncertainty on upstream
convective development Sunday afternoon, and MCS potential with a
more organized wind threat into the area by evening. Low-level jet
orientation may support more of a southeastward propagation, that
would result in a path just southwest of the area. Even then, at
least scattered development would be possible further north into our
area, especially along the advancing front. Details on convective
evolution and threats will become more clear tonight and tomorrow.

&&

.Long Term...(Monday through Saturday)
Issued at 125 PM EDT Sat May 14 2022

Post-frontal continental air mass will be drier and temperatures
will fall to near climo for mid-May early next week. This will
continue within mean northwesterly flow pattern until mid-week when
deamplfying ridging nudges in. Even then, one or more
perturbations in the flow will offer increased chances for showers
and thunderstorms Tuesday night and beyond. At least initially,
we'll be in a warm moist advection pattern with deeper moisture
and anomalous precipitable water values moving into the area and
lingering through the end of the week. Shear and especially
instability looks sufficient for strong to severe thunderstorm
potential, but this will depend on convective evolution. Multiple
rounds of convection are possible during this period. This may
lead to some concern for flooding.

&&

.Aviation...(12Z TAF Issuance)
Issued at 608 AM EDT Sat May 14 2022

IMPACTS:
-Scattered TSRA from 20Z to 00Z.

DISCUSSION: Light and variable winds are expected through the TAF
period with a predominant direction of the southeast which will
gradually shift to the northwest. Scattered thunderstorms are
expected this afternoon with best chances from 20Z to 00Z and
starting at LAF. Coverage will spread southeast through the later
portions of the afternoon. Brief vsby and ceiling restrictions are
expected during stronger showers and storms.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale...Eckhoff
Short Term...BRB
Long Term...BRB
Aviation...White
Hazardous weather outlook, May 14, 10:31 AM EST, 2 hours 44 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Indianapolis IN
1131 AM EDT Sat May 14 2022

INZ021-028>031-035>049-051>057-060>065-067>072-151545-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
1131 AM EDT Sat May 14 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Scattered to numerous showers and thunderstorms are expected this
afternoon and evening. Damaging wind gusts are the primary threat,
along with lightning and heavy rainfall. Hail is possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong to severe thunderstorms are expected to return late Sunday
evening into the early overnight hours with damaging winds the
primary threat. Additional thunderstorms are possible after
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to monitor conditions today and tomorrow and
report any severe weather.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, May 14, 11:35 AM EST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1235 PM EDT Sat May 14 2022

INZ062-141700-
Monroe IN-
1235 PM EDT Sat May 14 2022

...A strong thunderstorm will impact portions of southern Monroe
County through 100 PM EDT...

At 1235 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bloomington, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Bloomington around 1240 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3908 8668 3926 8667 3925 8639 3905 8646
TIME...MOT...LOC 1635Z 274DEG 11KT 3918 8657

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

BRB
Special weather statement, May 14, 12:21 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
121 PM EDT Sat May 14 2022

INZ052-141745-
Clay IN-
121 PM EDT Sat May 14 2022

...A strong thunderstorm will impact portions of north central Clay
County through 145 PM EDT...

At 121 PM EDT, Doppler radar was tracking a strong thunderstorm near
Brazil, or 18 miles northeast of Terre Haute. This storm was nearly
stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central Clay
County, including the following locations... Carbon, Knightsville and
Harmony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3960 8701 3948 8701 3955 8715 3961 8715
TIME...MOT...LOC 1721Z 280DEG 4KT 3958 8707

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BRB
Special weather statement, May 14, 12:24 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
124 PM EDT Sat May 14 2022

INZ037-046-047-141800-
Hendricks IN-Boone IN-Marion IN-
124 PM EDT Sat May 14 2022

...Strong thunderstorms will impact portions of northeastern
Hendricks, northwestern Marion and southeastern Boone Counties
through 200 PM EDT...

At 123 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Zionsville to near
Brownsburg to near Danville. Movement was southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Brownsburg around 140 PM EDT.

Other locations in the path of these storms include Danville and
Zionsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3998 8624 3993 8624 3992 8620 3987 8624
      3976 8635 3971 8647 3979 8658 4002 8635
TIME...MOT...LOC 1723Z 293DEG 8KT 4000 8637 3987 8649 3979 8658

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BRB
Special weather statement, May 14, 12:48 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
148 PM EDT Sat May 14 2022

INZ029-141815-
Tippecanoe IN-
148 PM EDT Sat May 14 2022

...A strong thunderstorm will impact portions of northeastern
Tippecanoe County through 215 PM EDT...

At 147 PM EDT, Doppler radar was tracking a strong thunderstorm near
Brookston, or 8 miles north of Lafayette, moving east at 5 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  The north side of Lafayette around 205 PM EDT.

This includes Interstate 65 between mile markers 174 and 184.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4056 8670 4054 8669 4040 8670 4047 8699
      4056 8694
TIME...MOT...LOC 1747Z 292DEG 6KT 4053 8686

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

BRB
Special weather statement, May 14, 1:00 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
200 PM EDT Sat May 14 2022

INZ037-046-141830-
Hendricks IN-Boone IN-
200 PM EDT Sat May 14 2022

...Strong thunderstorms will impact portions of central Hendricks and
south central Boone Counties through 230 PM EDT...

At 200 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Brownsburg to near
Danville. Movement was southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Danville around 205 PM EDT.
  Plainfield around 210 PM EDT.

Other locations in the path of these storms include Brownsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3993 8634 3963 8644 3963 8645 3976 8661
      4003 8652
TIME...MOT...LOC 1800Z 331DEG 9KT 3992 8647 3970 8648

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BRB
Special weather statement, May 14, 1:03 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
203 PM EDT Sat May 14 2022

INZ062-141830-
Monroe IN-
203 PM EDT Sat May 14 2022

...A strong thunderstorm will impact portions of northwestern Monroe
County through 230 PM EDT...

At 203 PM EDT, trained weather spotters reported a strong
thunderstorm 8 miles east of Spencer, or 8 miles northwest of
Bloomington, moving southeast at 5 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Trained weather spotters reported penny size hail in
         northwest Monroe County.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Northwest Monroe County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3914 8668 3925 8669 3932 8668 3933 8666
      3934 8666 3935 8663 3934 8663 3934 8651
      3923 8643
TIME...MOT...LOC 1803Z 319DEG 5KT 3927 8662

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

BRB

The radar

The Indianapolis radar (KIND), 57 km away, was scanning. The volume nearest the first event began at 18:13 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Monroe

When
May 14, 1:15 PM EST
Where
Monroe County, 1.48 mi SSW of Stinesville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.280, -86.640

Penny to quarter sized hail covering roadway.

Hail, Morgan

When
May 14, 2:13 PM EST
Where
Morgan County, 0.53 mi W of Monrovia
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
39.580, -86.490

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015261, 1015262.